Determining the underlying cause of lactic acidosis often comes down to two choices.
Type A lactic acidosis is secondary to an insufficient supply of oxygen to the tissues. This may be due to severe hypotension or anemia, hypoxemia, general or localized hypoperfusion, or seizures and other forms of muscle hyperactivity.
Type B lactic acidosis includes all other causes, such as medications and advanced liver disease. Some causes of drug-induced type B lactic acidosis, such as iron and metformin, are well known and in the standard mnemonic MUDPILES.
But other toxicity-related etiologies are less appreciated, and these are the more obscure etiologies of metabolic acidosis with increased lactate levels.
Propylene glycol: Propylene glycol is used as a diluent and preservative in a number of intravenous medications, including lorazepam, diazepam, pentobarbital, phenobarbital, phenytoin, trimethoprim/sulfamethoxazole, and some multivitamins. It is metabolized into lactic acid by a pathway involving several enzymes including alcohol dehydrogenase.
Patients who receive large and prolonged IV doses of these drugs may develop lactic acidosis with a high anion gap, hypotension, and renal failure, a presentation that may mimic sepsis. Management consists of stopping the drug containing propylene glycol and giving fomepizole to block lactic acid formation and initiating hemodialysis in some cases.
Ethylene glycol: Elevated lactate levels may be seen with ethylene glycol poisoning, but this finding may also be due to laboratory error. Some point-of-care tests confuse ethylene glycol metabolite glycolate with lactate. (Clin Toxicol. 2009;47:236.)
Propofol: Propofol is an ultra-short-acting sedative-hypnotic with a rapid onset and short duration of action. It is also a mitochondrial poison that can impair free fatty acid utilization, uncouple oxidative phosphorylation, interfere with electron transport chain function, and damage cardiac and skeletal muscle when given in high doses. for extended periods. The so-called propofol infusion syndrome is rare but devastating, occurring in critically ill adults and children who have received propofol infusions of at least 4-5 mg/kg/h for 48 hours or longer.
The syndrome can be announced by ECG changes (right bundle branch block with convex elevation of the ST segment in V1-V3, similar to Brugada syndrome), and accompanied by lactic acidosis, hypotension and bradycardia that can rapidly degenerate into asystole. The key to treatment is recognizing the diagnosis, stopping the propofol infusion for alternative sedating agents, and providing good supportive care. Cardiac pacing, renal replacement therapy and ECMO have been used successfully in previously reported cases. (Anesthesia. 2007;62:690.)
Acetaminophen: Increased levels of lactic acid can be seen at two different stages of acetaminophen toxicity. APAP and its toxic metabolite NAPQI are mitochondrial poisons, and patients may experience lactic acidosis within approximately the first eight hours after massive acute ingestion, often with coma or altered mental status, before clinical evidence or hepatotoxicity laboratory are present. The serum APAP level is usually 800 mcg/ml or higher in these cases.
Some authors recommend starting hemodialysis at this stage. (Clin Toxicol. 2014;52:856.) Lactic acid levels may also be elevated due to increased production and reduced clearance of lactate from the injured liver after the onset of hepatotoxicity. The lactate level at this stage can serve as a prognostic indicator and has been incorporated into the revised King’s College criteria for liver transplantation in APAP poisoning. (Ann Emergency Med. 2020;75:287.) Most importantly for emergency physicians, APAP toxicity should always be considered in the differential diagnosis of a patient with unexplained high anion gap lactic acidosis.
Thiamine deficiency: Thiamine is a cofactor for pyruvate dehydrogenase, the enzyme that converts pyruvate to acetyl-CoA, which then enters the Krebs cycle. Pyruvate is derived by another pathway and converted to lactate when this conversion is impaired by thiamine deficiency. (Figure.) Thiamine deficiency is unusual in developed countries, but should be suspected in patients with malnourishment-causing conditions such as chronic alcohol abuse, hyperemesis gravidarum, and anorexia nervosa. Lactic acidosis in these cases often responds rapidly to IV thiamine supplementation. (priest. 2021;13:e16267; https://bit.ly/3tj4PJB.)
Chronic alcohol consumption: Ethanol metabolism increases the NADH/NAD+ ratio, which accelerates lactate production. Chronic alcohol users may also have thiamine deficiency and impaired lactate clearance due to liver cirrhosis. Of course, the presence of other important medical conditions that cause lactic acidosis, such as sepsis and gastrointestinal bleeding, should be considered and ruled out in these difficult and complex patients.
Nucleoside Reverse Transcriptase Inhibitors (NRTIs): HIV medications such as zidovudine, lamivudine, stavudine, and didanosine are toxic to mitochondria and can cause life-threatening lactic acidosis. NRTI should be discontinued and other therapy instituted when this occurs. Other causes of lactic acidosis, especially sepsis, should be ruled out, such as in chronic alcohol consumers.
Bronchodilators: Beta-2 agonists such as albuterol have been associated with lactic acidosis in some patients with acute asthma attacks. Other causes of lactic acidosis in these patients include increased skeletal muscle activity and hypoxia. Case reports have described increased respiratory distress in acute asthmatics after treatment with beta-2 agonists despite improvement in bronchospasm because they attempt to compensate for metabolic acidosis. Maury, et al., suggested in a case report that “During the treatment of acute asthmatic attacks, any discrepancy between exacerbation of dyspnea and improvement or resolution of bronchospasm should lead the physician to suspect a hyperlactatemia and to reassess bronchodilator treatment”. (Chest. 1997;111:1766.)
The “L” stands for lactic acidosis in the familiar MUDPILES mnemonic for causes of high anion gap metabolic acidosis. But behind that “L” lies a world of complexity and nuance that all emergency physicians should be familiar with.
Dr. Gussowis a volunteer attending physician at the John H. Stroger Hospital of Cook County in Chicago, assistant professor of emergency medicine at Rush Medical College, consultant at the Illinois Poison Center, and senior lecturer in emergency medicine at the University of the Illinois Medical Center in Chicago. Follow him on Twitter@poisonreview, and read his past columns onhttp://bit.ly/EMN-ToxRounds.